Hail, Lyon
- When
- May 10, 4:22 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -95.790
A thunderstorm produced penny size hail in Marshall, MN on the afternoon of May 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail in Marshall, MN on the afternoon of May 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 2:57 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 357 PM CDT SAT MAY 10 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 357 PM CDT SAT MAY 10 2014 IN THE NEAR TERM...SURFACE TROUGHING EXISTS JUST EAST OF THE JAMES RIVER VALLEY AND IT WILL MOVE EASTWARD TO OUR EASTERN ZONES AND WEAKEN THROUGH THE EVENING HOURS. A CU LINE HAS DEVELOPED IN FRONT OF THE TROUGH AXIS...WITH SOME DECENT ELEVATED INSTABILITY. BUT IT APPEARS THAT AT LEAST WIDESPREAD CONVECTION WILL GET GOING BECAUSE OF DRY AIR BELOW 800-750MB LAYER. AT ANY RATE...THIS TYPE OF ACTIVITY WILL RAPIDLY WANE AFTER SUNSET. BUT CONDITIONS ARE NOT REAL UNSTABLE TODAY BELOW ABOUT 800MB. THEN LATE TONIGHT...HIGH POPS ARE WARRANTED IN OUR SOUTHWEST ZONES IN ADVANCE OF THE NEXT WAVE...AS OVER RUNNING POTENTIAL BEGINS IN THAT AREA TO THE NORTH OF A DEVELOPING INVERTED TROUGH...AND ISENTROPIC LIFT BEGINNING IN THE MID LEVELS. LOWS TONIGHT WERE NOT ALTERED MUCH AT ALL...BASICALLY FOLLOWING THE BIAS CORRECTED VALUES PLACING TEMPERATURES IN THE MID 40S TO LOWER 50S. ON SUNDAY...THE TROUGH AXIS OF THE UPPER WAVE DEEPENS AND MOVES INTO THE FOUR CORNERS AREA...WITH A JET STREAK EXTENDING NORTHEASTWARD INTO OUR SOUTHERN ZONES. A SURFACE INVERTED TROUGH CONTINUES TO STRENGTHEN AND GENERALLY EXTENDS FROM WESTERN OK UP INTO NORTHWEST IA. ENOUGH INSTABILITY AND DEEP LAYER WIND SHEAR EXISTS IN THE LOW TO MID LEVELS THAT SEVERE WEATHER COULD OCCUR IN NORTHWEST IA...WITH CONDITIONS GETTING GRADUALLY MORE STABLE HEADING NORTH AND WEST FROM THERE. STORMS ROOTED IN THE BOUNDARY LAYER IN NORTHWEST IA WILL TAP INTO CAPE VALUES WHICH ARE AVERAGING 1500 TO 2000 J/KG...AND 0-6KM BULK SHEAR VALUES ARE 60 KNOTS. SYNOPTICALLY...ISENTROPIC LIFT BECOMES ABUNDANT...ESPECIALLY BY AFTERNOON. BUT WITH THE LOW LEVEL NORTHEAST FETCH OF AIR...THERE IS SOME MID LEVEL DRYING THAT ENTRAINS INTO SOUTHWEST MINNESOTA AND SOUTHEAST SD FROM CENTRAL MN THROUGH MIDDAY SUNDAY. BUT BY MID AND LATE AFTERNOON...DEEP LEVEL SATURATION BECOMES ABUNDANT NEARLY EVERYWHERE. HIGHS FOR SUNDAY ARE SOMEWHAT PROBLEMATIC DUE TO THE RAIN POTENTIAL AND CERTAIN CLOUD COVER. GIVEN THE LOW LEVEL THERMAL PROFILE...IT IS STILL LIKELY THAT NORTHWEST IA WILL WARM CLOSE TO 70 DEGREES...WITH READINGS ONLY NEAR 50 IN OUR CENTRAL SD ZONES. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 357 PM CDT SAT MAY 10 2014 WET PATTERN CONTINUES SUNDAY NIGHT AND MONDAY AS ELONGATED UPPER TROUGH SLOWLY SWINGS THROUGH THE REGION. THINK WE WILL BE SEEING TWO PRIMARY AREAS OF RAIN SUNDAY NIGHT...ONE BEING STEADIER RAINS NEAR THE MID LEVEL FRONT WHICH IS FOCUSED ACROSS THE WESTERN THIRD OF THE CWA...AND THE OTHER CONVECTION NEAR THE SURFACE BOUNDARY ACROSS THE SOUTHEAST. WILL FOCUS HIGHEST POPS IN THESE AREAS SUNDAY NIGHT... WITH THE WESTERN BAND GRADUALLY SHIFTING EASTWARD ON MONDAY. HOWEVER EXPECT MOST AREAS WILL SEE AT LEAST A LITTLE RAIN...SO WILL MAINTAIN LIKELY OR HIGHER POPS MOST AREAS THROUGH AT LEAST MONDAY MORNING... TAPERING TO SCATTERED ACROSS THE SOUTHEAST MONDAY AS SOMEWHAT DRIER MID LEVEL AIR WORKS INTO THAT AREA. INSTABILITY ACROSS THE SOUTHEAST LINGERS INTO THE EVENING...BECOMING MORE ELEVATED OVERNIGHT AS THE SURFACE LOW TRACKS THROUGH THE FAR SOUTHEAST CORNER OF THE CWA. LOWS SUNDAY NIGHT SHOULD GENERALLY BE IN THE 40S...WITH HIGHER LOW LEVEL MOISTURE HOLDING READINGS IN THE LOWER 50S ACROSS OUR SOUTHEAST. BUT TEMPS WILL SEE LITTLE MOVEMENT ON MONDAY WITH WIDESPREAD CLOUD COVER AND ANTICIPATED SHOWERS...WITH HIGHS IN THE LOWER TO MID 50S MOST AREAS. PRECIP WILL WIND DOWN MONDAY NIGHT AS THE TROUGH LIFTS NORTHEAST OF THE AREA...WITH JUST A MINIMAL CHANCE OF SHOWERS DEVELOPING ACROSS SOUTHWEST MINNESOTA TUESDAY AS A WEAK WAVE SLIDES DOWN THE BACKSIDE OF THE DEPARTING TROUGH. STILL A COOL DAY...STARTING OUT IN THE 30S TUESDAY MORNING...BUT STILL ONLY WARMING INTO THE 50S TO AROUND 60. REGION REMAINS IN COOL NORTHWEST FLOW THROUGHOUT THE LONGER RANGE PERIOD...TUESDAY NIGHT THROUGH SATURDAY. WILL SEE WEAK WAVES TRACK THROUGH THE REGION IN THIS FLOW...WITH USUAL DISAGREEMENT AMONG THE MODELS ON TIMING. OPTED TO NOT STRAY TOO FAR FROM CONSENSUS POPS FOR THIS REASON...KEEPING SOME 20-30 POPS AROUND WEDNESDAY TO THURSDAY AND AGAIN FRIDAY NIGHT/SATURDAY. TEMPERATURES THROUGH THIS PERIOD WILL GENERALLY BE IN THE UPPER 50S TO MID 60S AND LOWS MID 30S TO LOWER 40S. COOLEST NIGHT LOOKS TO BE THURSDAY NIGHT WHEN BOTH GFS AND ECMWF SHOW SOME SUB-ZERO 850MB TEMPERATURES IN THE AREA. MAY HAVE TO WATCH THIS PERIOD FOR SOME FROST POTENTIAL IN SOME PARTS OF THE FORECAST AREA IF THE PATTERN HOLDS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1243 PM CDT SAT MAY 10 2014 VFR CONDITIONS WILL LIKELY PREVAIL OVER THE SIOUX FALLS FORECAST AREA THROUGH TONIGHT. THEN BEGINNING SUNDAY MORNING...MVFR CEILINGS WILL LIKELY BEGIN TO ADVECT IN FROM THE SOUTH... ENCOMPASSING AREAS ALONG AND WEST OF A LINE FROM SIOUX CITY TO HURON SD BE LATE SUNDAY MORNING. THIS IS IN ADVANCE OF THE NEXT STRONG UPPER WAVE TO INFLUENCE THIS AREA...WITH SURFACE INVERTED TROUGHING FORMING SUNDAY MORNING FROM SOUTH CENTRAL NEB TO SOUTHWEST MN. ALONG AND BEHIND THIS TROUGH...RAIN WILL BEGIN TO FALL AND INCLUDED THESE CONDITIONS VERY LATE IN THE TAF PERIOD FOR KSUX AND KHON WITH MVFR CEILINGS. IN THE NEAR TERM THIS AFTERNOON... A FEW THUNDERSTORMS MAY BECOME EMBEDDED IN SCATTERED SHOWERS GENERALLY ALONG AND EAST OF I 29 THIS AFTERNOON AND EARLY EVENING. THE AIR MASS IS FAIRLY STABLE SO FOR NOW...THUNDERSTORM CHANCES ARE TOO SPOTTY TO INCLUDE IN THE KFSD AND KSUX TAF SITE...SO LEFT THEM OUT FOR THE TIME BEING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...JH AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 439 AM CDT SAT MAY 10 2014 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070- 110945- LYON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY- 439 AM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF THE JAMES VALLEY TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE PEA SIZED HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 110945- OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION- 439 AM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK NORTHEAST ACROSS THE AREA TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE PEA SIZED HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA...MAINLY IN THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS MAY BECOME SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND GUSTS TO 60 MPH POSSIBLE SOUTH OF A SIOUX CITY TO JACKSON MINNESOTA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515534.